Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Developed discomfort warm sensation and muscle cramp in neck. Using methamphetamine. Gall bladder removed. Have erectile dysfunction. Serious?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 725 Questions

Apologies in advance for the long question, I know it is difficult to diagnose without seeing a patient and am just trying to be as thorough as possible.

I have been using methamphetamine (crystal, smoked) regularly for the past month and have concerns.
I don't have a previous history of drug abuse, I don't drink (a glass of beer per month max), don't smoke at all (cigarettes) and have very lightly used marijuana in the past (max 1 joint/month for a year). I'm 23, male, 80 KGs (not muscular) and have a normal health history except for gallstones which forced me to get my gallbladder removed when I was 20. I also have erectile disfunction, which I have left undiagnosed but which I attribute to psychological reasons (everything "works" fine in the morning). I have been using Cialis or Viagra regularly (average once a week) for the past two years with no serious side effects other than a flushed face. My lifestyle is quite sedentary now as the country I live in is hot an humid and vehicles are used for the smallest distance. I am having trouble shedding body fat, and have had sporadic periods (3-4 months, can't seem to stay motivated) of fitness obsession (gym, mainly cardio) over the past years, but am in no way obese. Just a little out of shape.
There is not history of heart disease in my family, but my mother was adopted, which only gives half the picture.
That is all the relevant medical history information I can think of.

I would like to use this online service because I live in an Asian country where emergency services and decent hospitals DO NOT exist. A proper medical consultation would require me to fly to a neighboring country, which I will do if necessary, of course. I am aware you can tell me only so much without tests and consultations.

Here are my concerns:

- Episode 1: after a two day "binge" (no sleep and barely eating) I decided to stop smoking. After around 3-4 hours, fatigue set in and I decided to take a shower before going to bed, which I made sure was not hot as to not stress my cardiovascular system more than it already was. 5 minutes later, I started feeling dizzy, my heart pounded heavily at around 100 to 110 bpm at rest, my face felt flushed. 15 minutes later, I started getting tingling sensations in my hands and mild tunnel vision. I had chest pains and was quite convinced my heart would stop. Just standing up and walking a few steps was a dreadful experience. I tried getting medical assistance, but in vain. A friend with previous drug abuse experience came over, attributed it to a panic attack, gave me 30mg of Valium, which helped tremendously and put me to sleep. The next morning I felt much better. Still a fast pulse when performing physical actions, but even that went away after a while. I therefore concluded that my friend was right about the anxiety attack and that vasoconstriction caused the tingling sensations.

- Episode 2: After a short break from meth, I started smoking again. This time I took 5mg of Valium beforehand as to "take the edge off". My longest binge was 4 days without sleep, which went fine (except for the obvious negative effects of not sleeping for 4 days). No anxiety, fast pulse but nothing out of the ordinary of meth side effects. I took 5mg of Valium whenever I needed to do physical things or go outside (perhaps two or three times per day) because I wanted to avoid unnecessary fast pulse because of the heat and physical activity while on meth. During the period of methamphetamine use, I also took 250mg of aspirin daily because I was told it reduces blood clotting and therefore the risk of a stroke.
A few days ago, after a long sleep, I started smoking in the morning (lightly) and gradually, a strange sensation in my right side of the neck - just below the "corner" of the jaw appeared. It started as a slightly warm sensation, like heat radiating from that area. The sensation increased and certain positions of the head became quite uncomfortable (tilting down for instance). You could describe the sensation as radiating heat, slight to moderate pressure, and discomfort akin to a very mild muscular cramp. Laying on my right side with the affected neck area against a pillow relieved some the effects.
I slept it off and felt much better after a day, and completely fine after two.
Today, to see if it would happen again, I took a very light dose of methamphetamine (perhaps three breaths of the same batch that provoked the previous episode, not enough to give me a high) and the sensation reappeared. I will of course not smoke more as I am afraid the discomfort will increase and that it may trigger a medical emergency.

So basically, my questions are:

- Are my symptoms serious? I know they *potentially* could be, of course, but I would like to know the most probable causes, not the worse, which I am aware of. I am particularly concerned about my neck. I researched neck symptoms experienced my methamphetamine users, and could only find the possibility of carotid artery dissections, but I don't have headaches, facial pain, weakness, or a decreased sense of taste. I feel fine, other than mild anxiety due to the concern. Again, I have no medical training and am fully aware that self-diagnosing using the internet is rarely a good idea, which is why I am asking here. Perhaps all the symptoms I described as well as my previous medical history form a bigger picture that only a physician can see.

- I know I am addicted. I know I should quit. I know meth is XXXXXXX unhealthy, and that it will cost me more than just wasted time and money if I continue. I am trying to quit. I really am.
Unfortunately, it is not easy, and although I won't have a choice when I move to another country in two months, where it is impossible to obtain the substance, the possibility of me using again till then is high (let's be honest). Is there any medication I could use to reduce potential harm while using? Most common meds are available here and not controlled at all.

Any insights, hypothesis, recommendations and theories I could look into if a trip abroad is indeed necessary would be welcomed. Again: I know I should stop meth, and I know I should see a physician in person, but both are very difficult in my situation, as I explained.

Thank you for your time and expertise.
Posted Fri, 21 Jun 2013 in Mental Health
Answered by Dr. Nehal Shah 3 hours later

Thanks for using healthcare magic.

I have gone through your detailed history.

Your neck symptoms are due to one of following;

- Formication- Sense of flesh over particular area
- Temporary Hyerthermia
- Symptom of panic attack
- Hallucination which is very common with methamphetamine.

All the above symptoms are caused obviously due to methamphetamine.
the symptoms suggest that drug is hampering your body functions, thermoregulation and neurotransmitter system.

If you continue to take it, it may lead to dysfunction of one of these system which is serious issue.

Treatment would be as per the cause. you may need to take anti anxiety agents like clonazepam or lorazepam but they have to be taken under supervision of psychiatrist as these drugs also have abuse potential.

I strongly advise you to go to rehabilitation center to remain free from the drug.

I hope I have addressed your concern.

Feel free to revert to me in case if you have any query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor